Alert archive / Wisconsin / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 12, 2019, 3:41 AM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2019, 3:41 AM CDT (08:41 UTC)
- Expired
- Sep 12, 2019, 6:11 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clayton County, IA, Grant County, WI
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2078 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141
WGUS53 KARX 120841
FFWARX
IAC043-WIC043-121245-
/O.NEW.KARX.FF.W.0019.190912T0841Z-190912T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
341 AM CDT Thu Sep 12 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Central Clayton County in northeastern Iowa...
Northern Grant County in southwestern Wisconsin...
* Until 745 AM CDT.
* At 340 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates that up to
three inches of rain have already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Boscobel, Fennimore, Muscoda, Garnavillo, Bloomington, Wauzeka,
Orion, Mount Ida, Blue River, Bagley, Mount Hope, Patch Grove,
Millville, Woodman, Clayton, Highway 61 And County T, County Roads
K And T, National, Pikes Peak State Park and Boydtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4277 9130 4296 9130 4301 9117 4299 9116
4300 9113 4299 9106 4303 9097 4306 9094
4308 9085 4311 9080 4312 9074 4317 9069
4318 9061 4320 9058 4321 9054 4320 9043
4302 9043
$$
Kurz1 follow-up statement
814
WGUS73 KARX 121111
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
611 AM CDT Thu Sep 12 2019
IAC043-WIC043-121121-
/O.CAN.KARX.FF.W.0019.000000T0000Z-190912T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-
611 AM CDT Thu Sep 12 2019
...THE FLASH FLOOD WARNING FOR CENTRAL CLAYTON AND NORTHERN GRANT
COUNTIES IS CANCELLED...
Heavy rain has ended across the area. While flood waters are slowly
receding, flash flooding no longer poses a threat. Please continue
to heed any remaining road closures.
LAT...LON 4277 9130 4296 9130 4301 9117 4299 9116
4300 9113 4299 9106 4303 9097 4306 9094
4308 9085 4311 9080 4312 9074 4317 9069
4318 9061 4320 9058 4321 9054 4320 9043
4302 9043
$$
KurzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:26 AM CDT, 15 minutes earlier.
Area forecast discussion, Sep 12, 3:26 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
326 AM CDT Thu Sep 12 2019
.SHORT TERM...(Today and tonight)
Issued at 326 AM CDT Thu Sep 12 2019
Currently watching a wing of showers and storms moving northward
across southeast MN/northeast IA into southwest WI. Very heavy
rainfall and train have prompted a few flash flood warning for
Clayton county in northeast IA and Grant county in far southwest
WI. This activity was along/ahead of an east to west warm front
across northern IA into northern IL...and was feeding off of
strong push of anomalously high moisture content air ahead of
deepening low pressure over Nebraska.
CAMs have this activity lifting northward across the area this
morning as that deepening/occluding low pressure moves north into
MN by this afternoon. Could see a lull in the showers/storms for a
brief time early this afternoon before the cold front from the low
swings northeast into the area by late this afternoon into this
evening. Warm sector gets pinched off somewhat today with higher
CAPE air confined more across IA into far southwest WI as the
front pushes in. To the north of the warm sector, expecting
temperatures mostly in the 60s with breezy east/southeast winds
while highs push into the mid 70s/near 80 across portions of
southeast MN/northeast IA/far southwest WI. This is where there
will be a threat of severe storms late this afternoon into this
evening with damaging winds and large hail being the main threat.
An isolated tornado cannot be ruled out.
Otherwise, heavy rainfall will be likely with any storms, and
with already nearly saturated soils, any additional heavy rainfall
could produce some flash flooding. Therefore, wen t ahead an
hoisted a flash flood watch through tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 326 AM CDT Thu Sep 12 2019
Deep low pressure will lift into Canada Friday with wrap around
cumulus/stratocumulus in colder/brisk cyclonic flow expected
across the area. Could also see a few showers across north
central WI. Otherwise, expect highs mainly in the 60s with brisk
westerly winds.
A brief respite Friday night into Saturday morning as high
pressure drifts through the region. Shower and thunderstorm
chances move back in Saturday afternoon into Saturday night as a
trough of low pressure moves east out of the Plains and across our
region.
Sunday into Tuesday look drier with a warming trend as a ridge of
high pressure amplifies across the central CONUS. Plan on highs
climbing through the 80s.
A few showers and storms may be seen Tuesday night into Wednesday
as moistening southwesterly flow aloft increases into our area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Sep 11 2019
CIGS: cigs generally sub 1 kft (lifr/ifr) expected to hold through
Thu morning, with minor improvement as the day then wears on. May
not see significant improvement until Friday night as upper level
trough/low pulls northeast.
WX/vsby: shra/ts will lift north and bring a few hours of rain to
KRST/KLSE. Most of this activity is expected to move north by 12z
and could then see a break until later in the afternoon with another
round of storms moves in thanks to upper level trough/cold front.
Heavy rain likely with any storm - with MVFR/IFR vsby reductions.
Winds: sfc pressure gradient tightens early Thu morning and winds
will pickup as a result, shifting to the east by then. Could see
some higher gusts through the day with enhanced/stronger wind gusts
possible around any later day storm.
&&
.HYDROLOGY...(This morning through Tonight)
Issued at 326 AM CDT Thu Sep 12 2019
A Flash Flood Watch is in effect into tonight.
A couple more rounds of storms to get through...then some relief.
Warm air advective wing of showers/storms will lift northward
through the area this morning and then a strong cold front will
produce another line of storms this afternoon into tonight. Given
the pre-conditioned soils ripened for runoff and an anomalously
moist airmass, areas that receive heavy rainfall will be
susceptible to flash flooding along with rising river levels.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ032-033-041-
053>055-061.
Flash Flood Watch through Friday morning for WIZ017-029-034-
042>044.
MN...Flash Flood Watch through late tonight for MNZ079-086>088-
094>096.
IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
HYDROLOGY...DASHazardous weather outlook, Sep 12, 2:42 AM CDT, 59 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 242 AM CDT Thu Sep 12 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-131100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 242 AM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Flash Flood Watch Through 1 AM Friday A round of storms will move north through the area this morning with another round of storms expected this afternoon into tonight. Very heavy rainfall could accompany these storms with flash flooding possible. In addition, storms could become strong to severe this afternoon into tonight with damaging winds and large hail being the main threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-034-042>044-131100- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 242 AM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...Today and Tonight Flash Flood Watch Through 7 AM Friday A round of storms will move north through the area this morning with another round of storms expected this afternoon into tonight. Very heavy rainfall could accompany these storms with flash flooding possible. In addition, storms could become strong this afternoon into tonight with gusty winds and hail being the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. das
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:14 PM CDT | Flash Flood Warning | ARX | Crawford, Grant | 3 hr |
| Sep 12, 12:42 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Sep 12, 2:12 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 22 hr |
| Sep 12, 3:46 AM CDT | Flash Flood Warning | ARX | Grant | 2 hr |
| Sep 12, 6:19 AM CDT | Areal Flood Warning | ARX | Grant | 11 hr |
| Sep 12, 5:12 PM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Sep 12, 5:14 PM CDT | Special Weather Statement | ARX | La Crosse | 61 min |
| Sep 12, 5:38 PM CDT | Tornado Warning | ARX | Crawford | 37 min |
| Sep 12, 5:53 PM CDT | Tornado Warning | ARX | Grant | 17 min |
| Sep 12, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 27 min |
| Sep 12, 6:17 PM CDT | Flash Flood Warning | ARX | Crawford, Grant | 4 hr |
| Sep 12, 3:24 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 22 min |
| Sep 12, 3:50 PM CDT | Tornado Warning | ARX | Chickasaw, Howard | 25 min |
| Sep 12, 4:39 PM CDT | Tornado Warning | ARX | Fayette, Winneshiek | 36 min |
| Sep 12, 4:45 PM CDT | Tornado Warning | ARX | Fayette, Winneshiek | 30 min |
| Sep 12, 5:04 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 17 min |
| Sep 12, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 39 min |
Nearby
Flash Flood Warnings in Wisconsin, 2019Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.